×

zbMATH — the first resource for mathematics

Hurwitz numbers, ribbon graphs, and tropicalization. (English) Zbl 1317.14118
Athorne, Chris (ed.) et al., Tropical geometry and integrable systems. A conference on tropical geometry and integrable systems, School of Mathematics and Statistics, Glasgow, UK, July 3–8, 2011. Proceedings. Providence, RI: American Mathematical Society (AMS) (ISBN 978-0-8218-7553-7/pbk; 978-0-8218-9188-9/ebook). Contemporary Mathematics 580, 55-72 (2012).
Summary: Double Hurwitz numbers have at least four equivalent definitions. Most naturally, they count covers of the Riemann sphere by genus \(g\) curves with certain specified ramification data. This is classically equivalent to counting certain collections of permutations. More recently, double Hurwitz numbers have been expressed as a count of certain ribbon graphs, or as a weighted count of certain labeled graphs.
This note is an expository account of the equivalences between these definitions, with a few novelties. In particular, we give a simple combinatorial algorithm to pass directly between the permutation and ribbon graph definitions. The two graph theoretic points of view have been used to give proofs that double Hurwitz numbers are piecewise polynomial. We use our algorithm to compare these two proofs.
For the entire collection see [Zbl 1253.14002].

MSC:
14N10 Enumerative problems (combinatorial problems) in algebraic geometry
14T05 Tropical geometry (MSC2010)
14H30 Coverings of curves, fundamental group
05C30 Enumeration in graph theory
PDF BibTeX XML Cite
Full Text: DOI arXiv